Welcome to CME on ReachMD. This episode is part of our MinuteCE curriculum.
Prior to beginning the activity, please be sure to review the faculty and commercial support disclosure statements as well as the learning objectives.
Hi, my name is Dr. Neeraj Agarwal. I'm a Professor of Medicine at the Huntsman Cancer Institute, University of Utah.
Hi, I'm Dr. Rana McKay. I'm a GU Medical Oncologist at the University of California in San Diego. And it's a pleasure to be with you today.
Thank you. So Rana, let’s discuss this case, where - it's a real-world case of mine, where I had to start abiraterone for his localized high-risk prostate cancer. So this case was of a 71-year-old man who presented with several months’ history of progressive urinary frequency, was found to have a PSA of 52 ng/mL. MRI showed T3 lesion with invasion into seminal vesicle. And of course, the biopsy showed a Gleason score of 4+4. Fortunately, there were no lymph nodes which were found to be involved. The patient is not interested in undergoing radical prostatectomy. So we decided after consultation with radiation oncologist, that patient will start radiation therapy.
Based on the recently presented or published STAMPEDE data, the patient belongs to very high-risk localized prostate cancer, as he had a PSA level of more than 40 ng/mL, a T3 lesion, and a Gleason score of 8. So we decided to start abiraterone for 2 years in conjunction with radiation therapy and androgen deprivation therapy.
Patient was quite concerned about the side effects of abiraterone. So if I may discuss with you and our listeners the side effects of abiraterone first, and then we can also discuss the other potential ARPIs we can use in this setting, hopefully in the near future.
So I put together these side effects of these ARPI's. And I discussed the following side effects of abiraterone with my patient. And these included fatigue, hot flashes, joint pain, hypertension, low potassium, liver enzyme elevations, which is not unusual to seen, and of course, other side effects which can be associated with fluid retention such as edema, and worsening of diabetes, hyperglycemia. This patient has a well-controlled diabetes, but he's going to be on prednisone. So we discussed mostly about the need for frequent follow-up every 15 days, at least for monitoring of side effects of electrolyte imbalances and liver enzyme elevations, which if you don't monitor, can quickly lead to severe hepatotoxicity. But I think in the near future, we'll be dealing with many other androgen receptor pathway inhibitors. So please give me your take on other ARPIs.
Thank you so much for that very relevant case. It certainly is something that we encounter in the clinic very commonly with patients presenting with high-risk, you know, locally aggressive prostate cancer. And it's great that we have the opportunity now to escalate therapy for those individuals and potentially improve their outcomes. As Dr. Agarwal had stated, there are other ARPIs that are currently available for utilization and enzalutamide, apalutamide, darolutamide. They’re next generation androgen receptor blockers that work by blocking the androgen access, and they can be associated with a series of side effects including fatigue, hot flashes, rash, some cognitive impairment. And it's really critically important to talk to patients about that.
And, you know, as when I counsel patients around side effects of these therapies, you know, the number one thing that comes up is like, ‘Well, Doc, what can I do about this so that I can mitigate these side effects and stay on therapy longer?’ And fatigue is one of the most common things and my number one solution for fatigue is actually activity. Increasing exercise during the day actually tends to mitigate fatigue, improves sleep, improves appetite. There can be stimulants that can also be used to help mitigate that side effect. With regards to hot flashes, while there are lifestyle changes that can be made around, you know, type of foods that are eaten and, you know, that can sometimes propagate hot flashes, or using kind of a fan or kind of a cooling blanket in the bed, there are also medications that can be utilized to help with hot flashes. So I think there's a ton of things in our armamentarium to help patients with dealing with the side effects of their ARPIs to help them ensure that they stay on therapy.
That's great. So there are potential interventions we can use to improve our patient's quality of life while improving survival.
That's fantastic. Thank you very much.
You have been listening to CME on ReachMD. This activity is jointly provided by Global Learning Collaborative (GLC) and TotalCME, LLC. and is part of our MinuteCE curriculum.
To receive your free CME credit, or to download this activity, go to ReachMD.com/CME. Thank you for listening.